Missouri, 2009Hail and Damaging Wind in Missouri, August 4, 2009
August 4, 2009 · NWS LSX · 2 events in 2 counties and zones
With numerous old outflow boundaries over the area from the morning thunderstorm activity, additional thunderstorms developed over the region during the afternoon and early evening hours of August 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With numerous old outflow boundaries over the area from the morning thunderstorm activity, additional thunderstorms developed over the region during the afternoon and early evening hours of August 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 4, 11:55 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 4, 11:55 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1255 PM CDT TUE AUG 4 2009
.UPDATE...
/952 AM CDT TUE AUG 4 2009/
PRECIP SHOULD CONTINUE TO WANE AS MCS UNDERGOES TYPICAL DIURNAL
WEAKENING. WEAKENING TREND HAS ALSO PUT AN END TO THE HEAVY RAIN
THREAT...SO HAVE DROPPED FFA. UPDATE FOR THE REST OF THIS MORNING
ESSENTIALLY EXTRAPOLATION OF ONGOING RADAR TRENDS. NO CHANGES TO
AFTERNOON ATTM...AND WELL SAVE AFTN TWEEKS UNTIL WE SEE HOW REST
OF THIS MORNING SHAKES OUT.
TRUETT
&&
.DISCUSSION...
/404 AM CDT TUE AUG 4 2009/
TODAY...ELEVATED CONVECTION FINALLY BEGINNING TO DEVELOP ACROSS
NORTHERN MISSOURI AND SOUTHERN IOWA WITH BEST ORGANIZATION AT 3 AM
NOTED ACROSS NORTHWEST MISSOURI. ONLY MODEL THAT SEEMS TO HAVE ANY
KIND OF HANDLE ON THE CURRENT SITUATION IS THE 4KM NCEP
WRF...WHICH BRINGS THE DEVELOPING MCS THROUGH THE NORTHERN HALF OF
THE CWA DURING THE MORNING. BELIEVE THIS CONVECTIVE ACTIVITY WILL
EXIT CWA TO THE EAST DURING THE AFTERNOON WITH TEMPERATURES
RECOVERING QUICKLY. STILL CANT RULE OUT REDEVELOPMENT THIS
AFTERNOON AS ATMOSPHERE TRIES TO RECOVER IN THE WAKE OF THE MCS.
DESPITE THE LACK OF RAINFALL OVERNIGHT...BELIEVE IT IS PRUDENT TO
EXTEND THE EXISTING FLASH FLOOD WATCH UNTIL 18Z...AS PWATS REMAIN
NEAR 2 INCHES...AND LOCALLY HEAVY RAINFALL COULD CAUSE SOME
PROBLEMS THIS MORNING.
CVKING
WEDNESDAY...PRIMARY CONCERN FOR WED IS CONVECTION CHANCES UNDER
CONTINUED NORTHWEST FLOW ALOFT WITH THETAE BDRY SINKING SWD THROUGH
THE REGION. WHILE SOME SCATTERED THUNDERSTORMS ARE POSSIBLE DURING
THE DAY /ESPECIALLY ALONG REMNANT OUTFLOW BDRYS/...THE BEST CHANCE
FOR ORGANIZED CONVECTION APPEARS TO BE IN THE LATE AFTERNOON AND
EVENING. ECMWF/UKMET/GFS SOLUTIONS SUGGEST A SHORTWAVE TROF WILL
APPROACH THE BISTATE REGION ON WEDNESDAY AFTERNOON AND EVENING.
FORCING FROM THIS SHORTWAVE IN AN WILL AID THUNDERSTORM
DEVELOPMENT IN AN UNSTABLE ATMOSPHERE. WENT WITH CHC POPS FOR
WEDNESDAY EVENING GIVEN THE USUAL UNCERTAINTIES WITH EMBEDDED
SHORTWAVES IN NW FLOW ALOFT AND RECENT MODEL DIFFICULTIES WITH
THUNDERSTORM PLACEMENT.
THURSDAY THROUGH SATURDAY...ECMWF AND GFS CONTINUE TO ADVERTISE A
PATTERN CHANGE WITH THE WRN CONUS RIDGE FINALLY PROGRESSING E INTO
THE CENTRAL US. INITIALLY RELUCTANT TO BUY INTO THIS SOLUTION SINCE
BOTH MODELS HAVE RESOLUTELY SHOWN THIS SAME DAY 5-7 PATTERN SHIFT
FOR THE LAST SEVERAL DAYS...BUT WATER VAPOR IMAGERY DOES SHOW THAT
THE DEFORMATION ZONE W OF THE PACIFIC COAST CUTOFF LOW IS BECOMING
LESS WELL DEFINED...INDICATING THAT A PATTERN SHIFT MAY ALREADY BE
OCCURRING. BEGAN NUDGING HIGH TEMPERATURES SLIGHTLY UPWARD BUT NOT
AS HIGH AS MOS GUIDANCE. WHEN THE PATTERN SHIFT MATERIALIZES...HOT
WEATHER WILL RETURN TO THE BISTATE REGION WITH HEAT INDEX VALUES
OVER 100 DEGREES POSSIBLE OVER THE WEEKEND.
KANOFSKY
&&
.AVIATION...
/1246 PM CDT TUE AUG 4 2009/
FOR THE 18Z TAFS...
PRIMARY CONCERN FOR AVIATION INTERESTS THROUGH THE AFTERNOON AND
EARLY EVENING WILL BE CONVECTION. ATMOSPHERE REMAINS VERY UNSTABLE
GENERALLY SOUTH OF THE I-70 CORRIDOR. CONVECTIVE DEBRIS CLOUDS ARE
BREAKING UP ALLOWING FOR SOME SURFACE HEATING...AND AN OUTFLOW
BOUNDARY FROM EARLIER CONVECTION IS DRIFTING SOUTH OF THE MISSOURI
RIVER AT THIS TIME. THEREFORE I THINK WELL SEE SCATTERED STRONG TO
SEVERE THUNDERSTORMS REDEVELOP SOUTH OF THE MISSOURI RIVER LATER
THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. COULD SEE SOME
FOG DEVELOP LATE TONIGHT AFTER THE CLOUDS CLEAR OUT...BUT AM NOT
CONFIDENT ENOUGH AT THIS TIME TO INCLUDE IT IN THE TERMINAL
FORECASTS. ELSEWHERE AND OTHERWISE...VFR CONDITIONS WILL PREVAIL
OUTSIDE OF THUNDERSTORMS WITH VARIABLE WINDS...BECOMING NORTH-
NORTHEAST TONIGHT AS A WEAK COLD FRONT DRIFTS THROUGH THE AREA.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 4, 9:24 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 AM CDT TUE AUG 4 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1024 AM CDT TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE AREA FOR
THE REST OF THE DAY...INTO THE EVENING HOURS. SOME OF THE STORMS
COULD BE SEVERE. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY
WHILE A FRONTAL BOUNDARY REMAINS IN PLACE ACROSS MISSOURI AND
ILLINOIS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY
HEAVY RAINFALL.
ALTHOUGH MOST OF THE SUMMER HAS BEEN COOLER THAN NORMAL...MORE
TYPICAL LEVELS OF HEAT AND HUMIDITY WILL RETURN TO THE REGION OVER
THE WEEKEND WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION CONTINUES TO BE A POSSIBILITY THROUGHOUT THE DAY.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CARNEY
In the hours before
Special weather statement, Aug 4, 7:25 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 AM CDT TUE AUG 4 2009
ILZ059-060-041415-
MACOUPIN IL-MONTGOMERY IL-
825 AM CDT TUE AUG 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACOUPIN AND
NORTHERN MONTGOMERY COUNTIES UNTIL 915 AM CDT...
AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARMERSVILLE...OR 5 MILES SOUTHEAST OF
VIRDEN...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NOKOMIS...
FARMERSVILLE...
RAYMOND...
WHITE OAK...
WITT...
WAGGONER...
HONEY BEND...
HARVEL...
COALTON...
WENONAH...
OHLMAN...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TILLY
Local storm report, Aug 4, 8:25 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT TUE AUG 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST 4 N RAMSEY 39.20N 89.11W
08/04/2009 E50 MPH FAYETTE IL TRAINED SPOTTER
EST 40-50 MPH GUSTS
&&
EVENT NUMBER LSX0900063
MILLERLocal storm report, Aug 4, 8:34 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
934 AM CDT TUE AUG 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST STURGEON 39.24N 92.28W
08/04/2009 E50 MPH BOONE MO TRAINED SPOTTER
EST 40-50 MPH GUST. ONE BRANCH BLOWN DOWN IN YARD.
&&
EVENT NUMBER LSX0900064
SCHWEDLERLocal storm report, Aug 4, 8:59 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
959 AM CDT TUE AUG 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG 6 NE MOUNT STERLING 40.05N 90.68W
08/04/2009 BROWN IL LAW ENFORCEMENT
RELAYED THROUGH BROWN COUNTY SO...IN RIPLEY...TREES AND
POWER LINES DOWN
&&
EVENT NUMBER LSX0900065
MILLERThunderstorm Wind, Franklin
- When
- August 4, 1:25 PM CST
- Where
- Franklin County, 0.46 mi SSW of Stanton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 38.273, -91.102
Thunderstorm winds blew down several large trees including one on Highway W in Stanton, which landed on an unoccupied truck.
Hail, Iron
- When
- August 4, 6:45 PM CST
- Where
- Iron County, 2.18 mi ESE of Annapolis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.359, -90.683
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188602, 188594.